North Carolina, 2011

Damaging Wind in North Carolina, July 5, 2011

July 5, 2011 · NWS MHX · 1 event in 1 county or zone

A weak upper level disturbance combined with the inland moving sea breeze led to scattered thunderstorms across eastern North Carolina during the afternoon and evening of July 5th. One of the storms became severe with strong winds across Duplin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A weak upper level disturbance combined with the inland moving sea breeze led to scattered thunderstorms across eastern North Carolina during the afternoon and evening of July 5th. One of the storms became severe with strong winds across Duplin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 5, 2:59 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 2:59 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
359 PM EDT TUE JUL 5 2011

.SYNOPSIS...
HIGH PRESSURE TO THE EAST WITH TROUGH OF LOW PRESSURE OVER LAND
AREAS WILL CONTINUE THROUGH MUCH OF THE WEEK. A COLD FRONT WILL
APPROACH THE AREA FRIDAY AND MOVE THROUGH THE AREA THROUGH
SATURDAY. HIGH PRESSURE WILL BUILD IN FRONT HE NORTH SUNDAY AND WILL
REMAIN OVER THE AREA THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 315 PM TUESDAY...FEW THUNDERSTORMS HAVE FORMED NEAR SEA BREEZE
THIS AFTERNOON. WITH SOME UPPER LEVEL ENERGY THESE MAY CONTINUE FOR
A FEW HOURS AFTER SUNSET. CONTINUING SMALL CHANCES ELSEWHERE AS
UPPER LEVEL SHORT WAVE MOVES THROUGH THIS EVENING. AT THE
SURFACE...SOUTHWEST FLOW WILL CONTINUE TO BRING SMOKE FROM PENDER
COUNTY FIRE INTO SOUTHERN CWA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
AS OF 105 PM TUESDAY...BERMUDA HIGH PRESSURE CONTINUES TO PUSH INTO
EASTERN NORTH CAROLINA FROM THE EAST. UPPER LEVEL FLOW WILL BECOME
MORE SOUTHWEST AHEAD OF WEAK UPPER LEVEL TROUGH EXTENDING FROM NEW
ENGLAND THROUGH TENNESSEE. TROUGH WONT MOVE VERY MUCH DURING THE DAY
AS IT PUSHES AGAINST UPPER LEVEL RIDGE OVER THE ATLANTIC. SURFACE
FLOW WILL REMAIN SOUTHWEST BETWEEN BERMUDA RIDGE AND WEAK FRONT
DRAPED FROM NEW ENGLAND THROUGH TEXAS. FRONT WONT MAKE MUCH
PROGRESS. ANY ENERGY WE GET WILL BE IN THE NORTH AND WEST SO WILL
HAVE HIGHEST POPS THOSE AREA...BUT WILL KEEP THEM IN THE 30 RANGE.
DECREASING POPS TOWARD THE SOUTHEAST UNDER INFLUENCE OF RIDGE. LOWER
THICKNESS WILL KEEP HIGH TEMPERATURES IN THE UPPER 80S. SMOKE FROM
PENDER COUNTY FIRE WILL CONTINUE TO STREAM INTO SOUTHERN COUNTIES
UNDER SOUTHWEST FLOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS OF 356 PM TUESDAY...UNSETTLED WEATHER IS EXPECTED THROUGH AT
LEAST SATURDAY. AVERAGE TEMPERATURES WILL BE NEAR OR SLIGHTLY
ABOVE NORMAL. HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW
NORMAL THROUGH SATURDAY AND NEAR TO SLIGHT ABOVE NORMAL
THEREAFTER...WHILE LOW TEMPERATURES WILL BE ABOVE NORMAL
THROUGHOUT THE PERIOD. BROAD TROUGHING WILL REMAIN OVER THE
EASTERN US AS THE STRONG UPPER RIDGE PERSISTS OVER THE WEST-
CENTRAL US AND UNDERGOES PERIODIC AMPLIFICATION. NUMEROUS WEAK
AMPLITUDE MID LEVEL PERTURBATIONS ARE APT TO ROTATE AROUND THE
UPPER RIDGE INTO THE EASTERN TROUGH. THESE DISTURBANCES WILL
INTERACT WITH A STUBBORN FRONTAL SYSTEM WHICH ALL THE GUIDANCE IS
FORECASTING TO STALL ACROSS EASTERN AND CENTRAL NORTH CAROLINA.
THE GUIDANCE IS FORECASTING WIDESPREAD PRECIPITATION ALONG THE
FRONT THURSDAY THROUGH SATURDAY. THE DAY 5 QPF ISSUED BY HPC WAS
FORECASTING WIDESPREAD 2+" AMOUNTS ACROSS EASTERN NC BY 12Z
SUNDAY. IN ADDITION TO THE HEAVY RAINS...THERE WILL BE A THREAT
FOR SEVERE WEATHER ESPECIALLY ON DAYS WHEN STRONG HEATING
DEVELOPS. THE FRONT WILL EITHER MOVE JUST SOUTH OF OR DISSIPATE
OVER THE AREA SATURDAY OR SUNDAY. AT LEAST FOR NOW THE MEDIUM
RANGE MODELS ARE FORECASTING A DRIER AND WARMER PATTERN FOR EARLY
NEXT WEEK.

SINCE TRYING TO TIME INDIVIDUAL PRECIPITATION EVENTS FAR OUT IN
TIME IS ALMOST IMPOSSIBLE TO FORECAST...THE FORECAST FOR THE
PERIOD THURSDAY INTO SATURDAY WILL BE BOADBRUSHED WITH 40-50%
POPS CHARACTERIZED BY SCATTERED SHOWERS AND THUNDERSTORMS. WILL
INDICATE A MORE DIURNALLY DRIVEN TYPICAL SUMMER PRECIPITATION
PATTERN EARLY NEXT WEEK IN LINE WITH THE LATEST HPC AND MEDIUM
RANGE GUIDANCE FORECASTS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
/SHORT TERM TONIGHT AND WEDNESDAY/...
AS OF 150 PM TUE...A STATIONARY FRONT DRAPED ACROSS THE MID-
ATLANTIC IS HELPING TO INDUCE SOUTHWESTERLY FLOW THIS AFTERNOON.
SOUTHERLY FLOW WILL CONTINUE THROUGH THE TAF PERIOD. WITH
MODERATE SURFACE INSTABILITY..ANTICIPATE DIURNAL CU TO CONTINUE TO
DEVELOP THIS AFTERNOON WITH THE MAIN PRECIPITATION ACTIVITY
OCCURRING LATER THIS AFTERNOON AND EVENING...ESPECIALLY TO THE
NORTH AND WEST WHERE THE A BOUNDARY IS CURRENTLY IN PLACE.
HOWEVER...WITH SEA BREEZE...CAN NOT RULE OUT SOME CONVERGENCE
CLOSER TO THE COAST. SMOKE FROM THE FIRE IN PENDER COUNTY WILL
CONTINUE TO PROPAGATE TO THE NE WITH SOME SMOKE DISPERSING TO THE
NW THANKS TO THE SEA BREEZE SETTING UP ALONG THE COAST.
THEREFORE...KOAJ MAY HAVE REDUCED VISIBILITIES LATER THIS
AFTERNOON. THERE ARE A FEW OTHER FIRES TO THE WEST...IN BLADEN AND
CUMBERLAND COUNTIES THAT ARE ALSO AFFECTING TAF SITES AT KPGV AND
KISO. FEEL THIS WILL CONTINUE THROUGH THE AFTERNOON..SO HAVE
REDUCED VSBYS TO SUB-VFR CRITERIA. ANY PRECIPITATION THAT FORMS
WILL SUBSIDE THIS EVENING GIVING WAY TO SOME SCATTERED CU. MODEL
GUIDANCE INDICATES THAT LOW STRATUS WITH SMOKE/HAZE WILL DEVELOP
LATE TONIGHT/EARLY WEDNESDAY MORNING WITH DEW POINT DEPRESSIONS
LESS THAN 2 DEGREES. WITH LACK OF MIXING TONIGHT...FEEL THE SMOKE
MAY SETTLE REDUCING VSBYS TO MVFR CRITERIA THROUGH EARLY
WEDNESDAY. AFTER SUNRISE WITH ENOUGH MIXING...FEEL VSBYS WILL
INCREASE AND SCATTERED CU WILL QUICKLY DEVELOP WITH A BETTER
CHANCE OF PRECIPITATION ON WEDNESDAY.

/LONG TERM WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 356 PM TUESDAY...SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS
AND THUNDERSTORMS WITH REDUCED CEILINGS AND VISIBILITIES ARE
EXPECTED THROUGH SATURDAY AS A FRONT STALLS ACROSS THE REGION.
EARLY MORNING FOG WILL IS EXPECTED ESPECIALLY IN AREAS THAT
RECEIVE RAINFALL AND/OR ARE AFFECTED BY SMOKE FROM THE WILDFIRES.

&&

.MARINE...
/SHORT TERM THROUGH WEDNESDAY/...
AS OF 120 PM TUESDAY...SOUTHWEST FLOW OVER THE WATERS THIS AFTERNOON
RUNNING 10 TO 15 KNOTS. BERMUDA RIDGE TO THE EAST WITH TROUGHING TO
THE WEST. LITTLE TO NO CHANGE IN THE PATTERN OVER NEXT 24 HOURS SO
EXPECT SOUTHWEST FLOW AT 10 TO 15 KNOTS WILL CONTINUE. SEAS 2-4
FEET. SATELLITE PICTURES SHOWING SOME SMOKE FROM FIRE IN PENDER
COUNTY MOVING OVER THE NEAR SHORE WATERS OF THE ONSLOW BAY. SO MAY
HAVE DECREASED VISIBILITIES IN THAT AREA.

/LONG TERM WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 356 PM TUESDAY...S TO SW FLOW TO CONTINUE OVER THE WATERS
THROUGH THE PERIOD. THE FLOW WILL BE ENHANCED TO 15 TO 20 KT FROM
WEDNESDAY NIGHT THROUGH EARLY FRIDAY AS A WEAK COLD FRONT STALLS
JUST TO THE WEST OF THE WATERS. THE SWAN AND WAVE WATCH MODELS ARE
FORECASTING 6 FT SEAS SOUTHERN AND CENTRAL OUTER WATERS
BEGINNING WEDNESDAY NIGHT AND PERSISTING THROUGH EARLY FRIDAY.
SINCE THE MODELS HAVE A HAD A BIAS THIS SUMMER OF OVER FORECASTING
THE SW FLOW WILL CAP SEAS WEDNESDAY NIGHT AT 5 FT THEN INCREASE TO
6 FT THURSDAY AND THURSDAY NIGHT DUE TO PERSISTENCE. SMALL CRAFT
ADVISORIES MAY BE NEEDED FOR THURSDAY AND THURSDAY NIGHT AND
COULD BE ISSUED WITH THE WEDNESDAY MORNING PACKAGE.

THE PERIOD SATURDAY THROUGH SUNDAY SHOULD FEATURE LIGHTER SOUTHERLY
FLOW AS THE FRONT DISSIPATES WEST OF THE WATERS. WILL FORECAST
WIND SPEEDS OF 10 TO 15 KT AND SEAS 2-4 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...JME
AVIATION...JME/LEP
MARINE...CGG/JME
Hazardous weather outlook, Jul 5, 2:51 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT TUE JUL 5 2011

NCZ044-047-079-080-090>094-062000-
PITT-MAINLAND DARE-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-
351 PM EDT TUE JUL 5 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-062000-
CARTERET-ONSLOW-
351 PM EDT TUE JUL 5 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT WEDNESDAY...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-045-046-081-062000-
MARTIN-WASHINGTON-TYRRELL-MAINLAND HYDE-
351 PM EDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-062000-
OUTER BANKS DARE-OUTER BANKS HYDE-
351 PM EDT TUE JUL 5 2011

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 3:32 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
432 PM EDT TUE JUL 5 2011

NCZ090-092-098-052130-
DUPLIN-JONES-ONSLOW-
432 PM EDT TUE JUL 5 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN...ONSLOW AND JONES
COUNTIES THROUGH 530 PM EDT...

AT 432 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RICHLANDS...OR ABOUT 8 MILES NORTHWEST OF HALF MOON...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RICHLANDS...
PETERSBURG...COMFORT.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3509 7745 3489 7728 3476 7763 3492 7775
TIME...MOT...LOC 2032Z 243DEG 9KT 3489 7758

DAG
Special weather statement, Jul 5, 3:51 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
451 PM EDT TUE JUL 5 2011

NCZ092>094-052145-
CRAVEN-JONES-PAMLICO-
451 PM EDT TUE JUL 5 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...JONES AND CRAVEN
COUNTIES THROUGH 545 PM EDT...

AT 451 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
5 MILES WEST OF NEW BERN...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CLARK...TRENT
WOODS...BELLAIR...AND...NEW BERN...LIMA...FOREST.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3511 7731 3531 7701 3517 7686 3509 7701
      3510 7702 3509 7703 3502 7718
TIME...MOT...LOC 2051Z 238DEG 7KT 3511 7717

DAG
Special weather statement, Jul 5, 4:17 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
517 PM EDT TUE JUL 5 2011

NCZ090-092-098-052215-
DUPLIN-JONES-ONSLOW-
517 PM EDT TUE JUL 5 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN...ONSLOW AND JONES
COUNTIES THROUGH 615 PM EDT...

AT 517 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREENEVERS...OR ABOUT 10 MILES NORTHEAST OF WALLACE...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CHINQUAPIN...LYMAN...
BEULAVILLE...POTTERS HILL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3490 7810 3503 7765 3476 7756 3471 7774
      3471 7799 3473 7801 3472 7805 3473 7806
TIME...MOT...LOC 2117Z 245DEG 12KT 3484 7787

DAG
Special weather statement, Jul 5, 4:20 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
520 PM EDT TUE JUL 5 2011

NCZ046-047-103-052215-
MAINLAND DARE-OUTER BANKS DARE-TYRRELL-
520 PM EDT TUE JUL 5 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS DARE AND TYRRELL COUNTIES
THROUGH 615 PM EDT...

AT 520 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CENTER OF DARE COUNTY BOMBING RANGE...OR ABOUT 12 MILES SOUTHWEST OF
MANNS HARBOR...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CENTER OF DARE COUNTY
BOMBING RANGE...LAKE WORTH...STUMPY POINT.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3580 7573 3569 7571 3567 7576 3565 7574
      3564 7574 3569 7601 3576 7599 3581 7600
      3579 7605 3569 7604 3571 7615 3588 7612
      3587 7604 3582 7606 3581 7601 3583 7599
      3587 7599 3584 7573 3581 7572 3583 7565
TIME...MOT...LOC 2120Z 280DEG 12KT 3576 7593

DAG
Special weather statement, Jul 5, 4:24 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
524 PM EDT TUE JUL 5 2011

NCZ081-052230-
MAINLAND HYDE-
524 PM EDT TUE JUL 5 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS HYDE COUNTY THROUGH 630 PM
EDT...

AT 524 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GERMANTOWN...OR ABOUT 5 MILES WEST OF SWANQUARTER...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SWANQUARTER...AND...
ROSE BAY...SWINDELL FORK...HYDELAND...CENTER OF LAKE MATTAMUSKEET...
AND...NEW HOLLAND...GULL ROCK...LAKE LANDING...AND...NEBRASKA.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3540 7603 3541 7604 3542 7605 3536 7606
      3532 7617 3536 7625 3530 7628 3539 7634
      3533 7635 3534 7642 3538 7642 3538 7638
      3543 7640 3539 7647 3537 7646 3539 7652
      3545 7656 3564 7611 3549 7596
TIME...MOT...LOC 2124Z 244DEG 16KT 3539 7640

DAG
Special weather statement, Jul 5, 5:01 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
601 PM EDT TUE JUL 5 2011

NCZ046-047-081-052300-
MAINLAND DARE-MAINLAND HYDE-TYRRELL-
601 PM EDT TUE JUL 5 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS DARE...HYDE AND TYRRELL
COUNTIES THROUGH 700 PM EDT...

AT 601 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GUM NECK...OR ABOUT 21 MILES NORTHWEST OF ENGELHARD...MOVING EAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GUM NECK...GUM
NECK...FRYING PAN LANDING.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3593 7601 3588 7604 3586 7599 3584 7598
      3587 7600 3587 7603 3585 7606 3579 7604
      3576 7605 3573 7603 3571 7605 3570 7603
      3566 7625 3583 7631
TIME...MOT...LOC 2201Z 262DEG 8KT 3576 7616

DAG

The radar

The Morehead City radar (KMHX), 82 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
July 5, 5:35 PM EST
Where
Duplin County, 0.69 mi S of Petersburg Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.940, -77.750

Trees blown down on Mutt Griffin Road about 2 miles northeast of Beulaville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320162.